Michigan, 2003Tornado and Hail in Michigan, August 21, 2003
August 21, 2003 · NWS GRR · 8 events in 5 counties and zones
A F2 tornado struck eastern Ingham county. m.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $665,000
- Crop damage
- $270,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A F2 tornado struck eastern Ingham county. The tornado touched down just east of the intersection of Columbia and Kendrick Roads at 7:55 p.m. EST. It moved east and intensified. The tornado began a turn to the northeast as it approached Haywood Road just north of Columbia. When it crossed Haywood Road the tornado was about a half a mile wide. It continued to intensify as it moved northeast and was at it's strongest as it crossed Risch Road just north of Howell Road. As the tornado crossed Dennis Road just east of House Road it turned sharply to the north. The tornado lifted at 9:10 p.m., just as it was moving into Livingston county. The tornadoe's path length was 4.5 miles long and it was up to 1/2 mile wide. It was on the ground for 15 minutes and was rated as a lower F2 on the Fujita scale, which corresponds to winds of approximately 120 m.p.h. A severe thunderstorm warning was issued for Ingham county at 7:29 p.m. EST and that was upgraded to a tornado warning at 7:46 p.m. EST. Two homes were destroyed. One house collapsed and trapped two individuals inside, who suffered minor injuries. At another location a house was damaged and a barn leveled. A pickup truck was blown off the road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 21, 3:57 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 21, 3:57 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
440 PM EDT THU AUG 21 2003
THE COLD FRONT ACROSS EASTERN WISCONSIN WILL PUSH STEADILY
EASTWARD THROUGH SOUTHWEST LOWER MICHIGAN. A CAP HAS KEPT
THE CONVECTION TO A MINIMUM ACROSS THE REGION...BUT IT
HAS ALSO ALLOWED THE HEAT TO BUILD UP...WITH HEAT INDICES
AROUND 100 DEGREES FOR MANY LOCATIONS. WILL KEEP THE
HEAT ADVISORY UP FOR A COUPLE OF MORE HOURS. FEEL THAT WITH
THE HEAT BUILDING AND THE FRONT PUSHING IN THAT A FEW
STORMS WILL DEVELOP HERE IN SOUTHWEST LOWER MICHIGAN.
WITH LIFTED INDICES OF -10 DEG C AND KGRR VAD WIND PROFILER
SHOWING 40 KNOT WESTERLY WINDS AT 7000 FEET...ANY STORMS THAT
DO FORM COULD TURN SEVERE. WILL CONTINUE THE CHANCE
OF STORMS IN THE FORECAST UNTIL THE FRONT PUSHES THROUGH.
MUCH DRIER AIR ARRIVES LATER TONIGHT. HIGH PRESSURE BUILDS
IN BEHIND THE FRONT...BRINGING IN A MUCH MORE STABLE AIRMASS.
CONSIDERING HOW WARM LAKE MICHIGAN IS AND THE COOLER AIR
COMING ACROSS THE LAKE...SOME LAKE CLOUDS COULD DEVELOP. WAVES
SHOULD ALSO CONTINUE TO BE FAIRLY HIGH FOR AT LEAST PART OF THE
DAY AS WINDS WILL BE FROM THE NORTH...SHIFTING TO THE NORTHEAST
BY EVENING. THIS FAIR WEATHER SYSTEM WILL STAY WITH US INTO SUNDAY.
MJS
EXTENDED FORECAST
A BROAD UPR RIDGE OVER THE CENTRAL PART OF THE COUNTRY WILL FLATTEN
A BIT AS A SHORT WAVE MOVES EAST ACROSS SRN CANADA. ON MONDAY WELL
SEE A WARM FRONT PUSH NORTHEAST THRU THE CWA EARLY IN THE DAY AND A
COLD FRONT MOVING THRU THE UPR MS VALLEY AND INTO NW LWR BY LATE IN
THE DAY. WILL GO WITH CHC POPS MONDAY THRU TUE AM. LATEST GFS RUN IS
A BIT QUICKER WITH THE FRONTAL MOVEMENT THAN PREVIOUS RUNS. DOESNT
LOOK LIKE THE FRONT WILL SLIP TOO FAR SOUTH OF THE CWA AND WILL IN
FACT RETURN NORTH EARLY THURSDAY...DRAWN NORTH BY A WAVE ON THE
FRONT MOVING EAST. WILL MENTION THE CHC OF TSRA ON THURSDAY TO
ACCOUNT FOR THIS. EXPECT THE FRONT TO MOVE SOUTH OF THE FCST AREA
THU NIGHT. MUCH DRIER AIR WILL CLEAR SKIES LATE THURSDAY NIGHT.
93
.GRR...HEAT ADVISORY THROUGH THIS EVENING FOR MUCH OF SOUTHWEST
LOWER MICHIGAN.
Hazardous weather outlook, Aug 21, 11:15 AM EST, 6 hours 59 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT THU AUG 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE SOUTHWEST
QUARTER OF LOWER MICHIGAN FROM MID AFTERNOON INTO THE EARLY EVENING
HOURS OF TODAY...AS A MODERATE COLD FRONT PUSHES INTO THE HOT AND
HUMID AIRMASS CURRENTLY OVER SOUTHWEST MICHIGAN. THIS AFTERNOON AND
EVENING...THE GREATEST THREAT FOR SEVERE WEATHER IS DAMAGING WINDS
WITH GUSTS TO NEAR 70 MPH IN THE STRONGEST STORMS. ISOLATED REPORTS
OF LARGE HAIL ARE ALSO POSSIBLE...AS IS AN ISOLATED TORNADO.
A LINE OF THUNDERSTORMS IS LIKELY TO DEVELOP OVER EASTERN WISCONSIN
EARLY THIS AFTERNOON...AND SPREAD INTO SOUTHWEST MICHIGAN DURING THE
MID TO LATE AFTERNOON HOURS. IT IS THIS AREA OF THUNDERSTORMS THAT
HAS THE BEST CHANCE OF HAVING SEVERE THUNDERSTORMS ASSOCIATED WITH
IT. THESE STORMS WILL MOVE TO THE EAST AROUND 35 MPH. THIS AREA OF
THUNDERSTORMS SHOULD BE SOUTH AND EAST OF LANSING...BY 700 PM AND
OUT OF SOUTHWEST MICHIGAN BY 1000 PM.
BESIDE THE THREAT FOR SEVERE WEATHER... TEMPERATURES RISING TO THE
LOWER 90S AND DEWPOINTS RISING INTO THE LOWER 70S WILL CAUSE THE
HEAT INDEX TO RISE TO NEAR 100 DEGREES FAHRENHEIT....IN LOCATIONS
SOUTH AND EAST OF GRAND RAPIDS FOR A FEW HOURS THIS AFTERNOON.
WAVES OF 3 TO 6 FEET THIS AFTERNOON AND TONIGHT WILL RESULT IN
HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT ON LAKE MICHIGAN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SCATTERED
THUNDERSTORMS ARE POSSIBLE TUESDAY AS YET ANOTHER FRONTAL SYSTEM
MOVES INTO THE AREA.
RELATIVELY COLDER AIR MOVING ACROSS THE WARM WATERS OF LAKE
MICHIGAN WILL CREATE WAVES OF 3 TO 5 FEET ALONG THE LAKE
MICHIGAN SHORELINE FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
MJS WDM
In the hours before
Special weather statement, Aug 21, 12:36 PM EST, 5 hours 38 minutes before
MIZ037>040-043>046-212300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
136 PM EDT THU AUG 21 2003
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 700 PM EDT
THURSDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA AND NEWAYGO
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA AND MECOSTA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MJSSpecial weather statement, Aug 21, 5:59 PM EST, 15 minutes before
MIZ037>040-043>046-212315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
659 PM EDT THU AUG 21 2003
THE TORNADO WATCH THAT WAS IN EFFECT FOR PORTIONS OF THE SOUTHWEST
QUARTER OF LOWER MICHIGAN HAS EXPIRED. THE WATCH IS NO LONGER
IN EFFECT FOR THE FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA AND NEWAYGO
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA AND MECOSTA
THIS WATCH INCLUDED THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
MJSEvent by event
4 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Eaton
- When
- August 21, 6:14 PM EST
- Where
- Eaton County, Grand Ledge
- Measured
- 0.88 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.117, -86.167
Seven eighths inch diameter hail was reported three miles southeast of Grand Ledge.
Hail, Ingham
- When
- August 21, 6:15 PM EST to 6:20 PM EST
- Where
- Ingham County, Lansing
- Measured
- 1 in hail
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.267, -84.950
One inch diameter hail was reported in East Lansing and three quarters inch hail was observed in Lansing.
Hail, Ingham
- When
- August 21, 7:05 PM EST to 7:38 PM EST
- Where
- Ingham County, East Lansing
- Measured
- 1.5 in hail
- Property damage
- $100,000
- Crop damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.117, -85.633
Numerous reports of large hail were received from across Ingham county, including reports of one inch hail in East Lansing, two miles east of East Lansing, and six miles northeast of Mason. A report of one inch hail was also received from three miles east of Mason. One and one half inch diameter hail was reported in Dansville and three miles east of Mason. One inch hail was also reported in Webberville.
Tornado, Ingham
- When
- August 21, 7:55 PM EST to 8:10 PM EST
- Where
- Ingham County, Webberville
- Rating
- F2
- Path length
- 4.5 mi
- Path width
- 880 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $500,000
- Crop damage
- $200,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.567, -84.817
A F2 tornado struck eastern Ingham county, causing two injuries. It also destroyed two homes.
Hail, Eaton
- When
- August 21, 7:55 PM EST
- Where
- Eaton County, Charlotte
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.667, -84.167
A report of three quarters inch diameter hail was received from five miles northwest of Charlotte.
Thunderstorm Wind, Van Buren
- When
- August 21, 8:00 PM EST to 8:15 PM EST
- Where
- Van Buren County, Keeler
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.750, -84.733
Several trees were blown down in Keeler and also in Lawton.
Thunderstorm Wind, Calhoun
- When
- August 21, 8:30 PM EST
- Where
- Calhoun County, Marshall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.733, -84.533
A report from Marshall indicated that several trees were blown down.
Thunderstorm Wind, Kalamazoo
- When
- August 21, 8:30 PM EST
- Where
- Kalamazoo County, Schoolcraft
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.700, -84.467
Numerous trees and power lines were blown down in Schoolcraft.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, August 21, 20031 death · 5 injured · $167,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Ohio, August 21 to 22, 2003$970,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 21 to 22, 20031 injured · $31,000 · 52 kt wind · 7 events
- Damaging Winds in Minnesota, August 21, 2003$50,000 · 60 kt wind · 2 events
- Damaging Wind in Louisiana, August 21, 2003$50,000 · 50 kt wind · 1 event
- Tornado and Hail in Michigan, August 21, 2003F0 · 30 events
- Damaging Wind in Arkansas, August 21, 2003$40,000 · 52 kt wind · 1 event
- Heavy Rain in Puerto Rico, August 21, 2003$20,000 · 1 event
- Damaging Wind in Texas, August 21, 2003$20,000 · 60 kt wind · 1 event
- Damaging Wind in Michigan, August 21, 2003$15,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds in Lake Huron, August 21, 20032 in hail · 9 events
- Hail and Damaging Winds in Texas, August 21, 2003$12,000 · 1.75 in hail · 5 events